Primary manifestation of Henoch-Schönlein purpura during immunosuppressive treatment
- University Hospital for Children and Juveniles and Institute of Clinical and Molecular Virology*
- University Erlangen-Nuernberg
- D-91054 Erlangen, Germany
- (Correspondence to: Dr Matthias Schwab
- Dr Margarete Fischer-Bosch Institut fuer Klinische Pharmakologie
- Auerbachstrasse 112 D-70376
- Stuttgart, Germany)
Editor,—Although numerous investigations suggest an immunological process involving a disturbance of the regulatory mechanism for IgA synthesis,1 the aetiology of Henoch-Schönlein purpura are still unresolved.
We report a 4 year old boy who received a liver transplant at the age of 3 years after developing a fulminant liver failure due to intoxication with α-amanitin. After transplantation, immunosuppressive treatment with cyclosporin (Neoral, Sandoz) and prednisone was carried out. During later care the cyclosporin trough serum concentrations always exceeded 100 ng/ml, while simultaneously the dose of corticosteroids was reduced to 1 mg/day. Eight months later, after a short minor infection of the upper respiratory tract, the boy developed the clinical signs of Henoch-Schönlein purpura with a typical purpuric skin rash and ecchymotic areas particularly on the lower legs and the feet, joint involvement with periarticular pain, tenderness and swelling, and abdominal pain without melena, but guaiac positive stools. During the subsequent course, renal involvement manifested with one episode of macrohaematuria and intermittent proteinuria, but without impairment of renal function (glomerular filtration rate 144 ml/min/1.73 m2) and no hypertension. As a complication, localised swelling of the left testis developed. The symptoms lasted for four weeks; no urinary abnormalities were noted afterwards.
During the acute stage, laboratory data showed the following results: normal values for haemoglobin, red and white blood cell count, platelet count, blood coagulation parameters (partial thromboplastin time, prothrombin time, fibrinogen, factor XIII, bleeding time), C3, C4 according to the age of a 4 year old boy; negative anti-DNA and P/C-antineutrophilic cytoplasmatic (ANCA) antibody serology; raised plasma concentrations of IgA (2.8 g/l), IgG (18.1 g/l), and IgM (2.7 g/l). Three weeks later, Epstein-Barr virus (EBV) serology showed raised titres of IgG antibodies to virus capsid antigen (VCA 1:320) and EBV early antigen (1:160), but negative VCA-IgM serology and positive titre for anti-EBV nuclear antigen-1 IgG. In addition, EBV-DNA was detected in peripheral blood leucocytes, presumably reflecting a reactivated EBV infection.
Henoch-Schönlein purpura is considered to be a vasculitic disorder with immune pathogenesis. Raised serum IgA concentration, circulating IgA immune complexes, IgA rheumatoid factor, an increased percentage of IgA bearing peripheral blood lymphocytes, etc, were demonstrated.1 Triggering infectious mucosal stimuli are responsible for development of Henoch-Schönlein purpura and circulating dimeric IgA are distinctly involved in this process.2 3 Whereas isolated cases of recurrent Henoch-Schönlein purpura nephritis in adults after renal transplantation have been observed,4 this is to our knowledge the first report on a patient, who, despite of receiving regular immunosuppressive treatment after liver transplantation, developed a primary manifestation of Henoch-Schönlein purpura eight months later. This event confirms the assumption of an initial infectious triggering agent for Henoch-Schönlein purpura (for example EBV), rather than a primary immunological process. This is supported by the failure to prove the presence of autoantibodies (for example anti-DNA, ANCA).5